MabCampath Warning Issued After DeathsNov 24, 2008 | Parker Waichman LLP
Canadian health authorities are warning that MabCampath, a drug used to treat leukemia, has been linked to infection-related deaths. According to Health Canada, researchers conducting a clinical trial in the United States have reported six such deaths among MabCampath patients.
MabCampath, marketed by Bayer HealthCare and Genzyme, is used after other drugs to treat B-cell chronic lymphocytic leukemia have been unsuccessful. It is one of a new group of cancer drugs known as monoclonal antibodies. Monoclonal antibodies recognize certain proteins that are found on the surface of some types of cancer cells. This may then trigger the body’s immune system to attack the cancer cells and cause the cells to destroy themselves.
MabCampath can reduce the production of white blood cells by the bone marrow. This may make some patients more prone to bacterial and viral infection. This risk is usually at its highest during MabCampath treatment and for about two months afterwards
Researchers conducting a clinical trial in the United States reported six infection-related deaths out of 51 patients. The deaths occurred among patients who were taking immune system-suppressing anti-leukemia drugs, followed by MabCampath. The six fatal infections were due to either bacteria, viruses or fungus, Health Canada said.
Health Canada pointed out that a number of factors could have increased the risk of infection associated with this use of MabCampath. These may include the specific initial treatment plan, dose of drugs used, and the time interval between initial combination therapy followed by the use of MabCampath.
All three drugs used in the study are known to reduce the activity of the immune system which makes the treated individual more susceptible to infection, Health Canada said.